Alert archive / Alabama / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 1, NWS Birmingham, AL

January 10, 2026Marengo County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 10, 2026, 6:54 AM CST for Marengo County, Sumter County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2026, 6:54 AM CST (12:54 UTC)
Expired
Jan 10, 2026, 7:38 AM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 142 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 3:49 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2026-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2026-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 4:51 AM CST, 2 hours 3 minutes earlier. Its key messages:

  • Updated at 450 AM CST SAT JAN 10 2026
  • There is a Marginal to Slight Risk (levels 1/2 out of 5) of severe thunderstorms across Central Alabama today
  • There is a risk of flash flooding will continue today, with areas of 1-2 inches of additional rainfall is expected. 2-4 inches will be possible in areas that see the heaviest convective banding. A Flood Watch is in effect for much of the area through 6PM Saturday.
  • Temperatures will quickly fall behind the front, returning to below average to start the upcoming week.
Area forecast discussion, Jan 10, 4:51 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
451 AM CST Sat Jan 10 2026

...New MESOSCALE UPDATE, AVIATION...

.KEY MESSAGES...
Updated at 450 AM CST SAT JAN 10 2026

 - There is a Marginal to Slight Risk (levels 1/2 out of 5) of
   severe thunderstorms across Central Alabama today

 - There is a risk of flash flooding will continue today, with
   areas of 1-2 inches of additional rainfall is expected. 2-4
   inches will be possible in areas that see the heaviest
   convective banding. A Flood Watch is in effect for much of the
   area through 6PM Saturday.

 - Temperatures will quickly fall behind the front, returning to
   below average to start the upcoming week.

&&

.MESOSCALE UPDATE FOR TORNADO WATCH...
Issued at 450 AM CST SAT JAN 10 2026

Looking at the observations and velocity on local radars the
pseudo warm front boundary is roughly along a line from
Tuscaloosa to Pelham, to Anniston. It will continue to lift to the
north and northeast as the morning progresses. There have been
some brief rotations as cells move along and north of this
boundary, we will need to continue to monitor this area, thus the
northern extent of the watch. Further to the west we can see the
front itself beginning to catch up to the pre-frontal trough that
the current warnings in Mississippi are lining up on. The low
level jet is increasing right now as the system begins to push
east and east- northeast. Look for this uptick in activity to
continue over the next few hours. Southwestern Alabama will really
see the uptick after 5 AM.

&&

.DISCUSSION...
(Sunday through next Saturday)
Issued at 1132 PM CST FRI JAN 9 2026

The slow-moving frontal boundary will continue to push southeastward
this morning through the early afternoon. This will lead to
widespread rain and a few thunderstorms. The main concern will be
any banding of heavier rainfall over areas that have already seen
quite a bit of rain from Friday. These areas will be watched for
potential flash flooding. The severe threat is very limited as
instability remains negligible. With the persistent rainfall over
the area, it may be hard for instability recovery by this
afternoon. With that said, there's a low chance for a strong storm
or two before the front moves out of our area.

The front will be southeast of our area by Saturday evening, marking
a sharp drop in temperatures on Sunday. Daytime highs on Sunday will
generally be in the mid 40 across the northern counties to the mid
50s across the southern counties, nearly 20 degrees cooler than the
past couple of days.

High pressure builds in Sunday through at least Wednesday of next
week with northwesterly flow aloft. This will keep Central AL rain-
free for the first half of the week. A shortwave may swing through
Wednesday night into early Thursday leading to low (15%) chance of
rain, but guidance varies on the coverage of this. With a persistent
dry air mass in place for the first half of the week, I might lean
on the drier side of the solutions at this point. Otherwise, cooler
temperatures appear to persist through the end of the week.

25/Owen

&&

.AVIATION...
(12Z TAFS)
Issued at 450 AM CST SAT JAN 10 2026

Messy conditions expected through the next 18 hours with IFR
conditions through at least the afternoon in the southeast. A
slow-moving front will continue to move southeastward through the
region. This will lead to persistent rainfall with period of
heavy rainfall. In between the rain showers, low CIGs can also be
expected to persist. Conditions will gradually improve between
00-06z as the front pushes to our southeast and drier air builds
in.

16

&&

.FIRE WEATHER...

Widespread rain should taper off by Saturday evening across the
region with cooler and drier air building in behind the cold front
for Sunday through much of next week. MinRHs will drop into the 30%
range, especially across the southern half of the area, through
roughly mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  34  47  23 / 100  10   0   0
Anniston    69  36  48  25 / 100  10   0   0
Birmingham  66  37  47  27 / 100  10   0   0
Tuscaloosa  67  37  51  27 /  90   0   0   0
Calera      70  36  51  26 / 100  10   0   0
Auburn      71  41  52  29 /  80  30   0   0
Montgomery  74  40  53  28 /  90  20   0   0
Troy        75  42  55  28 /  80  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this afternoon for the following counties:
Autauga-Bibb-Blount-Calhoun-Chambers-Cherokee-Chilton-Clay-
Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-Hale-
Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery-
Perry-Pickens-Randolph-Shelby-St. Clair-Sumter-Talladega-
Tallapoosa-Tuscaloosa-Walker-Winston.

&&

DISCUSSION...25/Owen
AVIATION...16

In the hours before

Special weather statement, Jan 10, 4:21 AM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 AM CST Sat Jan 10 2026

ALZ041-043-044-101045-
Autauga AL-Montgomery AL-Elmore AL-
421 AM CST Sat Jan 10 2026

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL AUTAUGA...
SOUTHWESTERN ELMORE AND NORTHWESTERN MONTGOMERY COUNTIES THROUGH 445
AM CST...

At 421 AM CST, Doppler radar was tracking a strong thunderstorm over
Prattville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northwestern Montgomery, Prattville, Millbrook, Wetumpka, Elmore,
Coosada, Deatsville, Hunter, Montgomery Zoo, Boylston, Bob Woodruff
Lake, Autauga County Airport, Maxwell Air Force Base, Blue Ridge,
Jordan Lake, Wetumpka Municipal Airport, Jordan Dam, Wallsboro,
Speigner, and Tallapoosa Water Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 AM CST for central,
south central and east central Alabama.

&&

LAT...LON 3234 8646 3249 8656 3266 8625 3248 8608
TIME...MOT...LOC 1021Z 240DEG 31KT 3245 8645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Jan 10, 6:17 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
617 AM CST Sat Jan 10 2026

ALZ019>021-101245-
Calhoun AL-Cleburne AL-Cherokee AL-
617 AM CST Sat Jan 10 2026

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CALHOUN...NORTHEASTERN
CLEBURNE AND SOUTHEASTERN CHEROKEE COUNTIES THROUGH 645 AM CST...

At 616 AM CST, Doppler radar was tracking a strong thunderstorm over
Weaver, or over Fort McClellan, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Anniston, Oxford, Jacksonville, Piedmont, Fort McClellan, Saks, Cobb
Town, West End-Cobb Town, Weaver, Hobson City, Blue Mountain,
Pleasant Gap, Alexandria, Mars Hills, Jacksonville State University,
Sweetwater Lake, Coleman Lake And Campground, Spring Garden, Liberty
Hill, and Sulphur Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CST for northeastern
and east central Alabama.

&&

LAT...LON 3361 8585 3379 8598 3407 8548 3396 8540
      3378 8536
TIME...MOT...LOC 1216Z 239DEG 49KT 3376 8580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

44
Special weather statement, Jan 10, 6:18 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
618 AM CST Sat Jan 10 2026

ALZ031>033-039-040-101300-
Greene AL-Hale AL-Marengo AL-Dallas AL-Perry AL-
618 AM CST Sat Jan 10 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARENGO...WESTERN
PERRY...SOUTHEASTERN GREENE...SOUTHERN HALE AND WEST CENTRAL DALLAS
COUNTIES THROUGH 700 AM CST...

At 618 AM CST, Doppler radar was tracking a strong thunderstorm near
Arcola, or near Demopolis, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Demopolis, Marion, Greensboro, Uniontown, Forkland, Newbern,
Faunsdale, Greensboro Municipal Airport, Vaiden, Duffys Bend, Arcola,
Marion Junction, Chickasaw State Park, Perry County Correctional
Center, Judson College, Old Spring Hill, Morgan Springs, Gallion,
Folsom, and Birdine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 AM CST for south
central, central, southwestern and west central Alabama.

&&

LAT...LON 3280 8733 3241 8725 3235 8785 3252 8786
      3252 8784 3253 8786 3261 8787 3261 8786
      3259 8786 3260 8784 3261 8784 3262 8787
      3266 8787
TIME...MOT...LOC 1218Z 255DEG 34KT 3251 8773

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Jan 10, 6:43 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
643 AM CST Sat Jan 10 2026

ALZ032>035-039-040-101330-
Chilton AL-Hale AL-Bibb AL-Marengo AL-Dallas AL-Perry AL-
643 AM CST Sat Jan 10 2026

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHILTON...
NORTHEASTERN MARENGO...PERRY...SOUTHEASTERN HALE...SOUTHERN BIBB AND
CENTRAL DALLAS COUNTIES THROUGH 730 AM CST...

At 643 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Heiberger to near Newbern to
near Faunsdale to near Chickasaw State Park. Movement was northeast
at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brent, Marion, Uniontown, Newbern, Faunsdale, Vaiden, Heiberger,
Lawley, Paul M Grist State Park, Talladega National Forest, Marion
Junction, Potter Station, Radford, Folsom, Vaiden Field Airport,
Trio, Perry County Correctional Center, Judson College, Morgan
Springs, and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CST for central,
south central, southwestern and west central Alabama.

&&

LAT...LON 3295 8692 3273 8693 3258 8699 3238 8711
      3237 8769 3257 8753 3288 8751
TIME...MOT...LOC 1243Z 244DEG 36KT 3273 8744 3260 8746 3249 8757 3242
8774

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

44

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 11:04 PM CSTAreal Flood AdvisoryBMXAutauga, Dallas, Perry6 hr
Jan 9, 11:39 PM CSTSpecial Weather StatementBMXAutauga51 min
Jan 10, 4:21 AM CSTSpecial Weather StatementBMXElmore24 min
Jan 10, 4:31 AM CSTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby, Tuscaloosa6 hr
Jan 10, 5:05 AM CSTFlash Flood WarningBMXJefferson, Shelby6 hr
Jan 10, 5:37 AM CSTAreal Flood AdvisoryBMXCalhoun, Etowah, Jefferson, St. Clair, Shelby, Talladega7 hr
Jan 10, 6:17 AM CSTSpecial Weather StatementBMXCalhoun28 min
Jan 10, 6:18 AM CSTSpecial Weather StatementBMXHale42 min
Jan 10, 6:43 AM CSTSpecial Weather StatementBMXPerry47 min
Jan 10, 7:05 AM CSTSpecial Weather StatementBMXBibb, Chilton, Shelby40 min
Jan 10, 7:26 AM CSTAreal Flood AdvisoryBMXFayette, Jefferson, Tuscaloosa, Walker2 hr
Jan 10, 7:32 AM CSTAreal Flood AdvisoryBMXBlount, Etowah, St. Clair4 hr
Jan 10, 7:36 AM CSTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry54 min
Jan 10, 7:42 AM CSTAreal Flood AdvisoryBMXHale, Marengo4 hr
Jan 10, 7:44 AM CSTSpecial Weather StatementBMXChilton, Coosa, Talladega46 min
Jan 10, 8:09 AM CSTFlash Flood WarningBMXSt. Clair, Shelby, Talladega2 hr
Jan 10, 8:15 AM CSTAreal Flood AdvisoryBMXChilton4 hr
Jan 10, 8:27 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes, Perry48 min
Jan 10, 8:32 AM CSTSpecial Weather StatementBMXClay, Coosa, Randolph, Tallapoosa58 min
Jan 10, 8:54 AM CSTAreal Flood AdvisoryBMXCalhoun, Cherokee3 hr
Jan 10, 8:59 AM CSTTornado WarningBMXAutauga, Elmore32 min
Jan 10, 9:01 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore, Lowndes, Macon and 2 more44 min
Jan 10, 9:12 AM CSTSpecial Weather StatementBMXLowndes48 min
Jan 10, 9:25 AM CSTSpecial Weather StatementBMXChambers, Randolph50 min
Jan 10, 9:39 AM CSTSevere Thunderstorm WarningBMXChambers, Elmore, Lee, Macon, Montgomery, Russell and 1 more51 min
Jan 10, 9:42 AM CSTSpecial Weather StatementBMXBullock, Montgomery48 min
Jan 10, 10:21 AM CSTSevere Thunderstorm WarningBMXChambers, Lee, Macon, Russell39 min
Jan 10, 10:36 AM CSTSpecial Weather StatementBMXBullock24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.